Archive for the ‘dilantin reduction’ Category

Seizure meds and today’s run

Wednesday, July 8th, 2009

In my quest to cut down and stop taking on my seizure medication (Dilantin) I am now down to taking one dose a day (down from 5 a day). Before I was diagnosed with ms, the symptom that really slapped me across the head and forced me (and those around me) to realize something was wrong was the periodic seizures (or spells as I liked to call them, it sounded so Victorian to call them that which somehow lessened my fear). These “spells” would come on randomly sometimes every 15 minutes, sometimes every two hours or so. They seemed to worsen when my body heat would pick up. With running I would have them every 10-15 minutes at first and I would have to slow down to a walk (or attempt to walk, I actually dragged my one foot along in an uncoordinated manner). These instances of uncoordinated walking were paired with slurred speech which was all sorts of humorous and annoying at the same time. I was a periodic drunk without the fun of being drunk.

After being diagnosed with ms, this was the first symptom we attacked. I started out with 3 100mg doses of dilantin (actually the generic phenytoin). This initially helped quite a bit but didn’t completely eradicate the issue of my spells. When I got a second opinion I asked a lot of questions about the spells as my main neurologist had told me they were a symptom she hadn’t often seen. The docs at OHSU said the seizures (they liked the more doctorly term) were a rare symptom, but a documented one, The good news they told me was that these often go away over time and I may no longer need the medication. The way to decide whether or not I needed it anymore was to gradually taper off and see how it went.

At first I wasn’t too concerned as the dilantin was working and my spells at first lessened adn then eventual stopped all together. I didn’t like taking the dilantin for a number of reasons. One, I was removing the gelatin based capsules and taking the pill inside and it tasted terrible. Two, it sometimes gave me heartburn for which I could not take an antacid for fear of weakening the absorption. Three, it made my pee smell terrible (oddly, throughout the process of coming to a balance my dilatin levels were always low in my body, but it seemed to me I was peeing out a large amount of it.)

My first effort was to go from taking 5 a day to taking 4 one day then 5 then next. I’d do that for a week and then go to 4 and 4 and so on. I made it all the way down to 3 and 2 when I noticed the seizures coming back all be it very slightly. Still I didn’t want a return to them so I went back to taking 4 and 4 which seemed to be a fine balance.

My second effort started about a month ago, but I decided to not do the complicated odd/even dose thing and instead did a full dose jump. As I dropped to 3 and 3 I started to feel very mild seizures at the end of my runs, but that soon dissipated. I stayed at 3 a day for a few weeks before dropping to 2 daily doses. A similar thing happened at this jump. I felt a bit seizuery (yes, not a word) after a few days as my levels settled. This only lasted for a couple days then went away for the most part. I still felt a little weird, hard to put my finger on just what I was experiencing. Just sort of fuzzy, but not that bad.

I have now dropped to one 100mg dose a day and experienced the same effects as my levels changed. I feel a little woozy, but nothing horrible. The heat has also been really bad these last couple of weeks, so I am sure that had an effect. I am going to stick with the one a day routine for awhile and see where it takes me. But I am really looking forward to stopping all together.

So running. I woe today with a slight hangover, nothing bad as I only had a few drinks last night with a friend. I was a bit sluggish at first, but about midway through I picked up my pace and kept it up. I really wanted to to to the track today, but it didn’t seem like the best time to take up speed workouts. Soon!

Mt. Tabor small

Sunday, June 14th, 2009

This morning I went for a run to my favorite volcano Mt. Tabor. I was up late and forgot to do my rebif in the early eve, so I did it just after midnight and stayed up till 1:30. So I was tired when I got up at 7:00 to run. I went out without water but turned around and wisely got my hydration. The first two miles to the crater is a slightly uphill but relatively flat two miles. As I started making my way around the west side I started to wear out a bit, should have brought a gel. I walked more than I usually do on one of the trails to the top. Halfway up I started running and finished without walking again. As I got to the top I normally do this 3/4 mile circular road at the very top, but I decided to pass and headed down. The remainder of the run went pretty well though somewhat slow. My total mileage was just under eight. I think I kept my form pretty tight through the entire 80 mins, no slouching despite being tired and I was really conscious of my foot placement.

The last couple of days I have been down to two doses of the dilantin daily. I have noticed a couple of minor seizures when I was really hot after running and cleaning the house and yard today. I am going to stick with that dose and see what happens.